Utah, 2021Winter Weather in Utah, January 25 to 26, 2021
January 25 to 26, 2021 · NWS GJT · 2 events in 2 counties and zones
An area of low pressure originating over southern California lifted across the Desert Southwest. Strong forcing aloft and ample moisture produced moderate snow over southeast Utah, including both the higher elevations and the lower valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure originating over southern California lifted across the Desert Southwest. Strong forcing aloft and ample moisture produced moderate snow over southeast Utah, including both the higher elevations and the lower valleys. Winds in the mountains gusted to 47 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 25, 4:38 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 25, 4:38 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
438 PM MST Mon Jan 25 2021
.SHORT TERM...(Tonight through Tuesday night)
Issued at 303 PM MST Mon Jan 25 2021
Some light convective snow showers are occurring this afternoon
but remain scattered in nature with wet roads and limited impacts.
Snowfall looks to increase across southeast Utah and southwest
Colorado this evening, as a closed mid level low pressure system
associated with a larger trough across the west, moves into the
Las Vegas area. Strong diffluence is evident over southeast Utah
and southwest Colorado this evening into Tuesday morning with a
baroclinic band stretching from generally west to east across
southeast Utah and southwest Colorado. Strong lift is also evident
as far north as the La Sals and Uncompahgre Plateau. The San
Juans and Abajos are the favored higher elevations with the
southern valleys also looking favored for heavier snow
accumulation. Winter Weather Advisories for the southern San
Juans, southern CO and UT valleys and the southeast Utah mountains
look on track but decided to expand this further north to
encompass the Uncompahgre Plateau. Debated issuing an advisory for
the Moab/Castle Valley areas as this band of heavier snow looks
to move through the area with decent convergence and vort max
moving through late tonight into Tuesday morning. Models seem to
be struggling with the snowfall amounts in this area and at this
time, it looks borderline. Elected to hold off on issuing for Moab
area at this time and would like to see another model run or two
to hone in on the details. Some of the model guidance shows this
baroclinic band falling apart as it tracks further north with some
drier air trying to filter in behind it so that could have an
impact on snow amounts for some of those valleys. Will let later
shifts reassess whether additional highlites are needed.
By Tuesday afternoon, the low opens up and forcing begins to wane
as the trough finally pushes east across the area. Even though
snow will spread northward towards the central and even some
northern areas, snow rates appear light enough that winter
highlites aren't needed at this time that far north. However,
lapse rates remain steep across southeast Utah and southwest
Colorado, which should allow efficient snow to continue through
Tuesday evening, where winter weather advisories remain in place
through 5 pm Tuesday. Some lingering light snow will occur over
the divide Tuesday evening, but drier air will begin to filter in
from the northwest as a ridge of high pressure moves into the
Great Basin.
.LONG TERM...(Wednesday through Monday)
Issued at 303 PM MST Mon Jan 25 2021
Wednesday, flow aloft turns southwesterly as a deep trough briefly
stalls along the Pacific Northwest coast. We'll maintain this
pattern until the trough axis pushes inland toward the Great Basin
on Friday...crossing our forecast area Friday night. As this trough
moves closer on Friday and the forcing is maximized over our region,
precipitation is expected to move from west to east Friday afternoon
before continuing east to taper off on Saturday. Blended solutions
add this up to about 1/10 to 1/4 inch of QPF across the high
country...resulting in a few inches of snow...with just a couple
hundredths in most valleys. While slight differences remain
amongst ensemble members as to the track of this system, the end
result appears pretty similar at this point. Northwest flow sits
overhead Saturday followed by a brief, weak ridge on
Sunday/Monday. Deterministic solutions suggest that another
disturbance will move in, again from the Pacific Northwest, early
next week. Almost all ensemble members are showing a similar track
(right over our CWA) for this system. The bad news is that the
forcing and moisture seem to be disorganized from this
perspective.
Temperatures start out below normal on Wednesday thanks to the
exiting disturbance. Thursday and Friday, daytime highs warm
considerably (10-15 degrees from Wednesday) to 5-10 degrees above
normal under the southwest flow. Things settle back to within a few
degrees of normal this coming weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 438 PM MST Mon Jan 25 2021
Convective nature of snow showers will bring hit or miss and
temporary MVFR to IFR conditions to airfields into the early
evening hours. A more organized band of snow will then lift
northward across the 4 Corners overnight into the mid morning
hours on Tuesday. This will bring more widespread MVFR to IFR
conditions with low cigs and visibility due to snow. Most probable
to be hit by the lower categories include KDRO and KTEX during the
early to mid morning hours. ILS and terrain obscuration will be
more widespread as this system moves by through mid-day on
Tuesday. Slowly lifting cigs and a decrease in precipitation is
expected
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Tuesday for COZ017-019-
021>023.
UT...Winter Weather Advisory until 5 PM MST Tuesday for UTZ022-028.
&&
SHORT TERM...MDA
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Jan 25, 5:43 AM MST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
543 AM MST Mon Jan 25 2021
COZ001>014-017>023-UTZ022>025-027>029-261400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
543 AM MST Mon Jan 25 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A weak disturbance continues to bring some morning snow to the
region but it should end fairly shortly. Another round of snow
moves in this evening and overnight with accumulating snow
expected. Winter weather advisories have been issued for all
southern valleys as well as the San Juans, La Sals and Abajo
Mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow comes to an end Tuesday as high pressure builds in. The high
pressure will stay in control until the weekend when the next
system may bring more precipitation to Utah and Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Southeast Utah
- When
- January 25, 9:00 PM MST to January 26, 2:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- January 25, 9:00 PM MST to January 26, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 6 to 7 inches of snow fell in the Abajos with around 4 inches across the La Sal Mountains. The Cooperative Observer in Monticello measured 5.5 inches of snow. Winds gusted up to 47 mph at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930924, 930925.